Saturday, 23 November 2013

One Pill Makes You Larger and One Pill Makes You Small...

I started a new medication today, meant to relieve some rather unpleasant symptoms of my failing kidneys. It has become the subject of many comic bits - watching drug commercials on television and after hinting a drug will change your life for the better, in gory detail they recite the horrendous side effects. I don't ignore these warnings with respect to the medications I now take on a daily basis, but frankly one can either suffer without the drugs or suffer something else with them.
However, I have to say I stopped in my tracks when after swallowing the first pill of one of my last prescriptions, I noticed the cautionary notes. Among the helpful suggestions from the pharmacy was - and I am not making this up - "Call if you find you are doing things while you are asleep". Perhaps they should be more explicit here...precisely what "things" are the referring to? Cooking a gourmet meal? Sending faxes? Light gardening? And how exactly am I supposed to know this if I am asleep at the time? Clearly questions they didn't have time for in the "patient counselling messages". My latest drug comes with the warning that it may make it difficult to absorb other medications - which is a bit of a problem under the circumstances. It doesn't much matter in the scheme of things - these are not cures - just an exercise in symptom management. Swallow - rinse - repeat every day and hope the treatment isn't worse than the disease.

No comments:

Post a Comment